Arkansas, 2017

Hail in Arkansas, May 19, 2017

May 19, 2017 · NWS MEG · 2 events in 1 county or zone

An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 12:56 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 19, 12:56 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
156 PM CDT Fri May 19 2017

.DISCUSSION...

Showers and thunderstorms continue to develop across much of the
Mid-South this afternoon thanks to a warm and humid airmass.
This activity should begin to die out around sunset.

Next chance for convection will then come overnight as a squall
line is expected to push into Northeast Arkansas after midnight.
The line should die as it approaches the Mississippi River due to
the strength of the upper level ridge. Otherwise, expect a muggy
night across the Mid-South with lows ranging from the upper 60s to
lower 70s.

Leftover boundaries from the overnight convection will likely be the
initiation points for shower and thunderstorm development by mid-day
Saturday. Additional development will occur ahead of an
approaching cold front that will move into Northeast Arkansas
during the afternoon hours. Chances for showers and thunderstorms
will continue through Saturday Night as the front pushes through
the CWA.

Damaging winds may be possible with the squall line that
is expected to move into Northeast Arkansas late tonight.
Otherwise, any storm that develops Saturday afternoon into
Saturday Night will have the potential to become severe due to the
warm and unstable airmass that will be over the Mid-South. Highs
on Saturday will range from lower 80s across Northeast Arkansas to
the upper 80s across Northeast Mississippi.

Some lingering convection may continue on Sunday across Northeast
Mississippi. Otherwise, expect cooler and drier air to filter
into the Mid-South behind the departing cold front.

High pressure will then build into the region Sunday Night into
Monday providing the area with pleasant conditions. Lows will be
in the 50s with highs will be in the mid 70s to around 80 degrees.

Another cold front will move through the Mid-South on Tuesday
which will bring chances for showers and thunderstorms back to
the area.

Wednesday will be a cool day across the area with chances for
light showers due to an upper trof moving through the region.
Highs will only be in the mid 60s to lower 70s.

High pressure will build into the area for the remainder of the
week. Temperatures will gradually warm back into the lower 80s for
highs by Friday.

KRM

&&

.AVIATION...

Scattered showers and thunderstorms have developed across much of
the area. Will carry VCTS this afternoon into the early evening
though short term trends indicate that KMKL and KMEM stand the
best chance of a tstm on station over the next few hours. Storms
will dissipate with loss of heating with VFR conds expected
overnight. Expect a complex to develop to the west and impact KJBR
and possibly KMEM late tonight so added VCTS to account for this.
MVFR cigs are expected to develop once again over most of the
area Saturday morning. A cold front will approach the region on
Saturday with scattered showers and thunderstorms developing by
the end of the period. Coverage will increase after the end of
this forecast period as the front moves through.

South winds at 10 to 15 kts will diminish to 8 kts or less
overnight then increase to 10 to 15 kts by mid morning Saturday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 3:14 AM CST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
414 AM CDT Fri May 19 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
414 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to possibly severe storms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible this weekend ahead of an advancing
storm in the Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late Saturday.

In the hours before

Special weather statement, May 19, 1:17 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017

TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.

LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
      3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881
Special weather statement, May 19, 1:27 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
227 PM CDT FRI MAY 19 2017

MSZ001-007-008-192015-
Tunica MS-DeSoto MS-Tate MS-
227 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 227 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near North Tunica, or 16
miles southeast of Hughes, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...western DeSoto and northwestern Tate
Counties should monitor this storm closely.

LAT...LON 3485 9036 3486 9034 3484 9031 3485 9030
      3487 9031 3491 9025 3494 9024 3496 9025
      3499 9022 3486 8990 3461 9032 3475 9046
TIME...MOT...LOC 1927Z 226DEG 17KT 3474 9033
Local storm report, May 19, 1:46 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             OAKFIELD                35.71N 88.80W
05/19/2017  E1.25 INCH       MADISON            TN   PUBLIC

&&

WLC
Special weather statement, May 19, 4:01 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT FRI MAY 19 2017

ARZ026-027-192245-
Poinsett AR-Craighead AR-
501 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Waldenburg, or 7
miles west of Harrisburg, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett and southwestern Craighead Counties should
monitor this storm closely.

LAT...LON 3563 9104 3584 9097 3574 9046 3544 9077
      3544 9089 3550 9104
TIME...MOT...LOC 2200Z 215DEG 18KT 3556 9085

JOHNSON
Special weather statement, May 19, 4:17 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 PM CDT FRI MAY 19 2017

MSZ001-007-008-192300-
Tunica MS-DeSoto MS-Tate MS-
517 PM CDT FRI MAY 19 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Eudora, or 8 miles
west of Hernando, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...DeSoto and northwestern Tate Counties
should monitor this storm closely.

LAT...LON 3486 9034 3484 9031 3485 9030 3487 9031
      3492 9024 3495 9025 3498 9030 3500 9029
      3499 8976 3461 9012 3472 9039
TIME...MOT...LOC 2217Z 215DEG 26KT 3478 9013

JOHNSON

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Craighead

When
May 19, 4:44 PM CST to 4:50 PM CST
Where
Craighead County, Bono
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.900, -90.800

Hail, Craighead

When
May 19, 4:45 PM CST to 4:50 PM CST
Where
Craighead County, Bono
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -90.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695773, 695774.